Alert archive / Kansas / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Topeka, KS

December 17, 201220 counties in Kansas

NWS Topeka, KS issued this winter storm watch at Dec 17, 2012, 3:58 PM CST for 20 counties in Kansas. It took effect at Dec 19, 2012, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2012, 3:58 PM CST (21:58 UTC)
In effect from
Dec 19, 2012, 12:00 PM CST
Expired
Dec 18, 2012, 2:55 PM CST
In force
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WWUS43 KTOP 172158
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST MON DEC 17 2012

...WINTER STORM WATCH FOR NORTH CENTRAL AND NORTHEAST KANSAS FROM
NOON WEDNESDAY AFTERNOON THROUGH 6 AM THURSDAY MORNING...

.A STRONG WINTER STORM WILL BRING POTENTIALLY SIGNIFICANT IMPACTS
TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WEDNESDAY NIGHT
INTO EARLY THURSDAY MORNING. THE MAIN CONCERN WITH THIS SYSTEM
WILL BE VERY STRONG NORTHERLY WINDS COMBINING WITH MODERATE TO
HEAVY SNOW TO BRING NEAR WHITE OUT CONDITIONS EARLY THURSDAY MORNING.

KSZ008>012-020>024-026-034>039-181100-
/O.NEW.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA
358 PM CST MON DEC 17 2012

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT. 


* TIMING...SNOW IS GENERALLY EXPECTED TO BEGIN AROUND 6 PM IN
  NORTH CENTRAL KANSAS...AROUND 9 PM IN NORTHEAST KANSAS...AND
  AROUND MIDNIGHT IN EAST CENTRAL KANSAS. SNOW IS EXPECTED TO
  COME TO AN END AROUND 6 AM THURSDAY MORNING.

* TOTAL SNOW AND ICE ACCUMULATIONS...2 TO 5 INCHES WITH THE
  HIGHEST AMOUNTS NORTHEAST OF THE KANSAS TURNPIKE.

* WINDS...NORTH WINDS SUSTAINED AT 20 TO 30 MPH WITH GUSTS NEARING
  40 MPH.

* IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE
  TO BRING NEAR WHITE OUT CONDITIONS IN NORTH CENTRAL AND
  NORTHEAST KANSAS. VISIBILITY WILL LIKELY BE REDUCED DUE TO THE
  BLOWING SNOW. ASIDE FROM REDUCED VISIBILITY THE BLOWING AND
  DRIFTING OF SNOW WILL MAKE ROADWAYS DIFFICULT TO NAVIGATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA.

&&

$$
2 follow-up statements
075 
WWUS43 KTOP 180947
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CST TUE DEC 18 2012

.A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY
SNOWFALL AND STRONG NORTH AND NORTHWEST WINDS. THE COMBINATION OF
THE TWO COULD CREATE NEAR BLIZZARD CONDITIONS WEDNESDAY NIGHT.

KSZ040-054-055-182200-
/O.EXA.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/
DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...LAWRENCE...EMPORIA
347 AM CST TUE DEC 18 2012

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT. 

* TIMING...SNOW IS EXPECTED TO BEGIN ACROSS NORTH CENTRAL KANSAS
  AROUND 4 PM...SPREADING INTO NORTHEAST KANSAS BY 9 PM...AND
  INTO EAST CENTRAL KANSAS BY MIDNIGHT. THE HEAVIEST SNOW IS
  EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 3 AM THURSDAY WITH
  THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING.

* TOTAL SNOW AND ICE ACCUMULATIONS...3 TO 5 INCHES WITH THE
  HIGHEST AMOUNTS NORTHEAST OF THE KANSAS TURNPIKE.

* WINDS...NORTH AND NORTHWEST WINDS SUSTAINED AT 20 TO 30 MPH
  WITH GUSTS AROUND 40 MPH.

* IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE
  TO BRING NEAR WHITE OUT CONDITIONS. THE STRONG WINDS MAY ALSO
  CREATE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL
  BE VERY DIFFICULT AND POTENTIALLY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER
SITUATIONS...PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER
SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
CAR IN CASE OF AN EMERGENCY.

&&

$$

KSZ008>012-020>024-026-034>039-182200-
/O.CON.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA
347 AM CST TUE DEC 18 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT. 


* TIMING...SNOW IS EXPECTED TO BEGIN ACROSS NORTH CENTRAL KANSAS
  AROUND 4 PM...SPREADING INTO NORTHEAST KANSAS BY 9 PM...AND
  INTO EAST CENTRAL KANSAS BY MIDNIGHT. THE HEAVIEST SNOW IS
  EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 3 AM THURSDAY WITH
  THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING.

* TOTAL SNOW AND ICE ACCUMULATIONS...3 TO 5 INCHES WITH THE
  HIGHEST AMOUNTS NORTHEAST OF THE KANSAS TURNPIKE.

* WINDS...NORTH AND NORTHWEST WINDS SUSTAINED AT 20 TO 30 MPH
  WITH GUSTS AROUND 40 MPH.

* IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE
  TO BRING NEAR WHITE OUT CONDITIONS. THE STRONG WINDS MAY ALSO
  CREATE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL
  BE VERY DIFFICULT AND POTENTIALLY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER
SITUATIONS...PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER
SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
CAR IN CASE OF AN EMERGENCY.

&&

$$

WOLTERS
933 
WWUS43 KTOP 182055
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CST TUE DEC 18 2012

.A STRONG WINTER STORM WILL BRING PERIODS OF HEAVY SNOW ALONG WITH
VERY STRONG NORTHWEST WINDS. WHILE THE SNOWFALL ITSELF WILL NOT
LAST LONG...GENERALLY OCCURRING FOR 6 TO 9 HOURS WEDNESDAY EVENING
INTO EARLY THURSDAY MORNING...IT WILL BE MODERATE TO HEAVY AT
TIMES. THE MODERATE TO HEAVY SNOW WILL COMBINE WITH WINDS GUSTING
UP TO 45 MPH TO PRODUCE BRIEF PERIODS OF NEAR WHITE OUT
CONDITIONS. SNOWFALL AMOUNTS WILL RANGE FROM AS LITTLE AS 1 TO 3
INCHES IN EAST CENTRAL KANSAS TO NEARLY 6 INCHES ALONG THE
NEBRASKA BORDER.

KSZ011-012-022>024-191200-
/O.UPG.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/
/O.NEW.KTOP.WS.W.0002.121220T0000Z-121220T1200Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN
255 PM CST TUE DEC 18 2012

...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
6 PM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT. 

* TIMING...SNOW IS EXPECTED TO BEGIN ACROSS IN THE CONCORDIA AND
  REPUBLIC AREAS AFTER 3 PM...SPREADING INTO THE MANHATTAN...
  SENECA...AND HIAWATHA AREAS AFTER 6 PM. THE HEAVIEST SNOW IS
  EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 4 AM THURSDAY WITH
  THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING.

* TOTAL SNOW ACCUMULATIONS...3 TO 6 INCHES WITH THE HIGHEST
  AMOUNTS IN EXTREME NORTHERN KANSAS.

* WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
  AS HIGH AS 45 MPH.

* IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE
  TO CREATE BRIEF PERIODS OF NEAR WHITE OUT CONDITIONS. THE STRONG
  WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL
  WEDNESDAY NIGHT AND THURSDAY MORNING WILL BE VERY DIFFICULT AND
  POTENTIALLY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY
RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR
IN CASE OF AN EMERGENCY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
AND VERY STRONG WINDS ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP
AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF
AN EMERGENCY.

&&

$$

KSZ008>010-020-021-034-191200-
/O.UPG.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/
/O.NEW.KTOP.WS.W.0002.121219T2100Z-121220T1200Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER
255 PM CST TUE DEC 18 2012

...WINTER STORM WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 3
PM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING...SNOW IS EXPECTED TO BEGIN ACROSS IN THE CONCORDIA AND
  REPUBLIC AREAS AFTER 3 PM...SPREADING INTO THE MANHATTAN...
  SENECA...AND HIAWATHA AREAS AFTER 6 PM. THE HEAVIEST SNOW IS
  EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 4 AM THURSDAY WITH
  THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING.

* TOTAL SNOW ACCUMULATIONS...3 TO 6 INCHES WITH THE HIGHEST
  AMOUNTS IN EXTREME NORTHERN KANSAS.

* WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
  AS HIGH AS 45 MPH.

* IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE
  TO CREATE BRIEF PERIODS OF NEAR WHITE OUT CONDITIONS. THE STRONG
  WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL
  WEDNESDAY NIGHT AND THURSDAY MORNING WILL BE VERY DIFFICULT AND
  POTENTIALLY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY
RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR
IN CASE OF AN EMERGENCY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
AND VERY STRONG WINDS ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP
AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF
AN EMERGENCY.

&&

$$

KSZ026-035>040-054-055-191200-
/O.UPG.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/
/O.NEW.KTOP.WW.Y.0004.121220T0000Z-121220T1200Z/
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
255 PM CST TUE DEC 18 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
6 PM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING...SNOW IS EXPECTED TO MOVE INTO THE ABILENE AND JUNCTION
  CITY AREAS AFTER 6 PM...INTO THE EMPORIA...TOPEKA...AND LAWRENCE
  AREAS AFTER 9 PM...AND INTO THE OTTAWA AND GARNETT AREAS BY
  MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED TO OCCUR BETWEEN 9 PM
  WEDNESDAY AND 4 AM THURSDAY WITH THE SNOW COMING TO AN END BY 6
  AM THURSDAY MORNING.

* TOTAL SNOW ACCUMULATIONS...2 TO 4 INCHES ARE EXPECTED BETWEEN
  INTERSTATE 35 AND INTERSTATE 70...WITH 1 TO 3 INCH AMOUNTS
  LIKELY ALONG AND SOUTH OF INTERSTATE 35..

* WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
  AS HIGH AS 45 MPH.

* IMPACTS...STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW
  WILL COMBINE TO PRODUCE REDUCED VISIBILITY AND RAPIDLY
  DETERIORATING CONDITIONS. THE STRONG WINDS MAY ALSO CREATE
  BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL BE
  VERY DIFFICULT AND POTENTIALLY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY
RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR
IN CASE OF AN EMERGENCY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

KSZ056-058-059-191200-
/O.NEW.KTOP.WW.Y.0004.121220T0000Z-121220T1200Z/
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITY OF...OTTAWA
255 PM CST TUE DEC 18 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY. 

* TIMING...SNOW IS EXPECTED TO MOVE INTO THE  EMPORIA...TOPEKA...
  AND LAWRENCE AREAS AFTER 9 PM...AND INTO THE OTTAWA AND GARNETT
  AREAS BY MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED TO OCCUR
  BETWEEN 9 PM WEDNESDAY AND 4 AM THURSDAY WITH THE SNOW COMING TO
  AN END BY 6 AM THURSDAY MORNING.

* TOTAL SNOW ACCUMULATIONS...2 TO 4 INCHES ARE EXPECTED BETWEEN
  INTERSTATE 35 AND INTERSTATE 70...WITH 1 TO 3 INCH AMOUNTS
  LIKELY ALONG AND SOUTH OF INTERSTATE 35..

* WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
  AS HIGH AS 45 MPH.

* IMPACTS...STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW
  WILL COMBINE TO PRODUCE REDUCED VISIBILITY AND RAPIDLY
  DETERIORATING CONDITIONS. THE STRONG WINDS MAY ALSO CREATE
  BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL BE
  VERY DIFFICULT AND POTENTIALLY DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY
RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR
IN CASE OF AN EMERGENCY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm watch went out at Dec 17, 3:47 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 17, 3:47 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CST MON DEC 17 2012

.DISCUSSION...

A POTENTIALLY SIGNIFICANT WINTER STORM REMAINS THE FOCUS OF THIS
FORECAST PACKAGE FOR WEDNESDAY NIGHT INTO THURSDAY MORNING.

SHORT TERM (TONIGHT THROUGH TUESDAY)...

AN UPPER LEVEL TROUGH WILL MOVE ONSHORE ACROSS THE PACIFIC NORTHWEST
LATE TONIGHT AND TUESDAY. AN UPPER LEVEL RIDGE WILL AMPLIFY ACROSS
THE PLAINS. THE UPPER FLOW WILL BECOME ZONAL TONIGHT ACROSS THE CWA
AND THEN BECOME SOUTHWESTERLY AS THE H5 RIDGE AXIS AMPLIFIES ACROSS
THE CENTRAL GULF COAST...NORTHWARD ACROSS WESTERN MO BY LATE TUESDAY
AFTERNOON.

LIGHT SOUTHERLY SURFACE WINDS WILL SHIFT TO THE NORTH TUESDAY
AFTERNOON AS A WEAK COLD FRONT MOVES SOUTHWARD ACROSS THE CWA. HIGHS
WILL RANGE FROM THE LOWER 50S ACROSS THE EXTREME NORTHERN CWA TO
NEAR 60 DEGREES ACROSS THE FAR SOUTHEAST SECTIONS OF THE CWA.

GARGAN

MID RANGE AND EXTENDED FORECAST (WEDNESDAY THROUGH MONDAY)...

WEDNESDAY STILL LOOKS TO BE COOLER THAN TUESDAY AS WINDS SHIFT TO
THE EAST-NORTHEAST IN RESPONSE TO A DEEPENING SURFACE TROUGH
TAKING SHAPE OVER THE OKLAHOMA PANHANDLE. THIS SURFACE TROUGH WILL
BE ONE OF THE MAIN FEATURES TO WATCH REGARDING THE IMPACTS FOR
WINTER WEATHER WEDNESDAY NIGHT THROUGH THURSDAY MORNING. MODEL
CONSENSUS CONTINUES WITH RESPECT TO THE MID AND UPPER LEVEL
FEATURES OF THIS SYSTEM...NAMELY THAT A STRONGLY AMPLIFIED BUT
PROGRESSIVE H5 TROUGH WILL DIG SOUTHEASTWARD THROUGH THE NORTHERN
PLAINS AND THROUGH THE CENTRAL PLAINS ON WEDNESDAY NIGHT. THIS MID
LEVEL TROUGH WILL PROVIDE MID LEVEL ASCENT IN THE FORM OF A STRONG
PV ANOMALY. THE LOWER AND MID LEVEL FEATURES WILL DICTATE JUST HOW
IMPACTING THIS SYSTEM WILL BE. AHEAD OF THE DEEPENING SURFACE
TROUGH A GOOD FETCH OF MOISTURE WITH PWAT VALUES OVER .75 INCH
WILL PROVIDE THE SYSTEM WITH AMPLE MOISTURE TO PRODUCE
ACCUMULATING PRECIPITATION. BEHIND THE SURFACE TROUGH A STRONG
SURGE OF COLD AIR WILL GUSH INTO THE AREA WHICH WILL QUICKLY COOL
THE THERMAL COLUMN ENOUGH FOR ICE CRYSTALS TO FORM IN THE
DENDRITIC GROWTH LAYER. TIMING FOR THIS TO OCCUR WILL LIKELY BE IN
THE 00Z TO 06Z TIME FRAME IN NORTH CENTRAL KANSAS AND IN THE 06Z
TO 12Z TIME FRAME THURSDAY MORNING. THE MAIN COMPLICATION WITH
THIS SYSTEM REMAINS THE TRACK OF THE SURFACE LOW...WHICH
CONSIDERING THE STEEP LOW LEVEL TEMPERATURE GRADIENTS WILL PLAY A
BIG ROLE IN THE AREAL COVERAGE OF SNOW. THE PREFERRED TRACK OF THE
LOW SEEMS TO BE NORTHEASTWARD FROM NORTH CENTRAL
OKLAHOMA...THROUGH SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI. THIS
PARTICULAR TRACK WAS USED IN THIS FORECAST TO DETERMINE TIMING AND
LOCATION OF SNOW FALL AND ACCUMULATION. 12Z ECMWF CONTINUES TO
INDICATE A PATH THAT WOULD TAKE THE SURFACE LOW SOUTH OF KANSAS
AND INTO SOUTHWESTERN MISSOURI. THIS PARTICULAR TRACK WOULD RESULT
IN PERHAPS BIGGER SNOWFALL TOTALS ACROSS THE AREA...AS COLD AIR
WOULD BE QUICKER TO MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS.
GENERALLY...THE GOING FORECAST CONTINUES TO PAINT A 2 TO 5 INCH
SWATCH OF SNOW ACROSS THE ENTIRE FORECAST AREA...WITH THE HIGHEST
AMOUNTS OCCURRING NORTH AND EAST OF THE KANSAS TURNPIKE WHERE COLD AIR
WILL INCORPORATE INTO THE SYSTEM THE EARLIEST. FURTHER TO THE
SOUTHEAST SNOWFALL TOTALS MAY BE CUT DUE TO THE THERMAL PROFILE
BEING TOO WARM FOR SNOW GROWTH.

LOW LEVEL NORTHERLY WINDS WILL ALSO BRING HIGH IMPACTS WITH THIS
SYSTEM...AS 850 MB WINDS ARE STILL EXPECTED TO REACH THE 50 TO 60
KNOT THRESHOLD. MODEL SOUNDINGS INDICATE THAT THE LOW LEVELS WILL
LIKELY NOT MIX OUT THAT DEEPLY...BUT 40 TO 45 KNOT WINDS AT 925 MB
COULD POSSIBLY MIX TO THE SURFACE. THE RESULT OF THE STRONG
PRESSURE GRADIENT AT THE SURFACE BEHIND THE LOW COULD RESULT IN
WINDS REACHING A SUSTAINED 20 TO 30 MPH...WITH GUSTS REACHING
AROUND 40 MPH. THESE WINDS WILL BE CONCURRENT WITH THE HEAVIEST
SNOW AND THE TWO HAZARDS WILL COMBINE TO BRING BLIZZARD LIKE
CONDITIONS TO MOST OF THE CWA OVERNIGHT WEDNESDAY NIGHT.

AS A RESULT OF THE EXPECTED HAZARDS A WINTER STORM WATCH WAS
ISSUED 18Z WED THROUGH 12Z THURS FOR AREAS...MAINLY NORTHEAST OF THE
KANSAS TURNPIKE...THAT HAVE THE HIGHEST LIKELIHOOD OF SEEING HEAVY
SNOW...STRONG WINDS AND NEAR WHITE OUT CONDITIONS.

GIVEN THE PROGRESSIVE NATURE OF THE WEDNESDAY NIGHT SYSTEM EXPECT
THE SNOW TO END BY 12Z THURSDAY MORNING WITH SKIES GRADUALLY
CLEARING OUT THROUGHOUT THE DAY ON THURSDAY. A DRY FORECAST IS
THEN EXPECTED THROUGH THE REMAINDER OF THE WEEK AND INTO NEXT
WEEKEND BEFORE ANOTHER POTENTIAL WINTER STORM ARRIVES CHRISTMAS
EVE INTO CHRISTMAS DAY.

JL

&&

.AVIATION...

VFR CONDITIONS EXPECTED ACROSS THE TAF SITES THROUGH THE PERIOD
ALTHOUGH MAY BE SOME MID LEVEL CLOUDS AROUND. THE WINDS AS OF 17Z
ARE OUT OF THE WEST AND WILL BACK TO THE SOUTH THIS EVENING THEN
VEER TO THE WEST AGAIN BY TOMORROW MORNING. WINDS SPEEDS WILL BE AT
OR AROUND 10KT.

SANDERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT FOR KSZ008>012-020>024-026-034>039.

&&
Hazardous weather outlook, Dec 17, 4:51 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 AM CST MON DEC 17 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-181100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
451 AM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE CONTINUES TO BE A HIGH PROBABILITY THAT A WINTER STORM WILL
AFFECT NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. SNOWFALL COULD BEGIN ACCUMULATING
ACROSS NORTH CENTRAL KS BY WEDNESDAY AFTERNOON. THE CHANGE OVER
FROM LIQUID RAIN TO SNOW IS EXPECTED TO QUICKLY SPREAD ACROSS
NORTHEAST AND EAST CENTRAL KANSAS DURING THE EARLY EVENING HOURS.
AT THIS POINT...THE MOST LIKELY PERIOD FOR MODERATE TO HEAVY
SNOWFALL WILL BE BETWEEN 6 PM WEDNESDAY AND 4 AM THURSDAY. THE
SNOWFALL IS EXPECTED TO BE EXITING EASTERN KANSAS AROUND 6 AM
THURSDAY. THERE REMAINS SOME UNCERTAINTY IN THE TRACK OF THE STORM
SYSTEM WHICH WILL ALSO IMPACT WHERE THE HEAVIEST SNOW AMOUNTS
OCCUR. HOWEVER IT APPEARS THAT SNOW ACCUMULATIONS OF 2 TO 4 INCHES
IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

Nearby

Winter Storm Watches in Kansas, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.